Nurses Beware: Antibiotics Linked to Tendon Rupture


By Kathy Quan RN BSN
© 2009 All Rights Reserved

In July of 2008, the Federal Drug Administration (FDA) began notifying the manufacturers of fluroquinlolone antimicrobial medications that they need to add a Boxed Warning about possible tendonitis and tendon ruptures to the product labels on these medications. The FDA also asks that patient education materials be distributed when the medication is dispensed.

Tendon ruptures from these medications date back at least as far as 1997. From November 1997 to March 2007, the FDA has received reports of 336 cases of tendon ruptures in patients taking these medications.

Fluroquinlolone is a broad spectrum antimicrobial medication used to treat bacterial infections in adults such as lunginfections, sinus infections, urinary tract infections and some skin infections. These medications are known to be some of the most powerful anti-bacterial agents available.

Brand and Generic Names
Brand names for fluroquinlolone include
Levaquin, Cipro, Cipro
XR, Proquin XR, Avelox, Factive, Noroxin and Floxin. Generic
names include ciprofloxin, levofloxin, moxifloxin, gemifloxin,
norfloxin and oxfloxin.

Levaquin is also known to slow the effects of Anthrax, and after the Anthrax scares in the early post 9/11 era, its popularity became widespread. The military has stockpiled Levaquin for defensive use in case of biological warfare because of its potency.

With the threat of a bird flu epidemic, Cipro began being stockpiled by health departments and government agencies for its use in fighting off lung infection complications that often occur in flu victims.

There is no doubt these are powerful and highly effective medications, but the side effects can be devastating, and the risks need to be weighed. Patients need to be aware of the signs and symptoms to report. It imperative that manufacturers make these risks known to prescribing practitioners.

Tendons connect muscles to the joints. Tendonitis and tendon ruptures associated with these medications are seen most often in the Achilles' tendon, however, reports have included issues in the shoulder (rotator cuff), hand, thumb and biceps.

Signs and symptoms of tendonitis or rupture include:
  • pain, heat, redness, inflammation or swelling in a tendon area
  • a snap or pop sensation in a tendon area
  • bruising in a tendon area right after an injury
  • or the above stated pop or snap sensation
  • the inability bear weight or move the affected area

Who is at Risk?
The risk of tendonitis or tendon rupture is greatly increased in patients over 60 who are also taking corticosteroids following heart, lung or kidney transplants. (Consequently, these are also patients who are most vulnerable to the kind of infections these drugs are prescribed for.)

Others at risk include runners, weightlifters or other athletes who put strain on their joints; tea and coffee drinkers; diabetics; alcoholics or others who consume large amounts of alcohol or have a history of liver disease; small children and expectant mothers; the elderly; and anyone with a compromised immune system.

The likelihood of experiencing side effects from these medications also increases with the length of time the medication is taken or the frequency with which it is prescribed, such as for recurrent UTI
ʼs. Typically the tendon rupture occurs near the end of the 7 or 14 day course of treatment, but may even occur after the treatment has completed.

Other serious side effects from these medications include:
  • seizures
  • hallucinations or confusion
  • depression
  • increased urination
  • bloody or watery diarrhea
  • sudden pain or swelling in joints
  • numbness, tingling, or unusual pain in the body
  • chest pain, pounding, rapid heart rate

Levaquin has also been known to cause Toxic Epidermal Necrolysis that is also known as Lyleʼs Syndrome. It is a rare, but serious life-threatening skin condition that can develop one to three weeks after taking Levaquin. The mucous membranes of the mouth and eyes are most severely affected.

A fever is followed by a rash that turns into skin lesions and large blisters. Immediate treatment should be sought.

Each year over 140,000 emergency room visits are made due to adverse reactions to antibiotics. A number of patients who have suffered tendon ruptures from taking Levaquin have filed
Levaquin lawsuits seeking compensation for their injuries.

Patients who have suffered consequences from side effects or injury as a result of taking Levaquin should consult with a
consumer injury attorney to learn more about their legal rights and options.

©2009 by Kathy Quan RN BSN PHN, all rights reserved. No portion of this document may be used in any format without written permission.
Email Me.